New Mexico, 2010

Hail in New Mexico, June 14, 2010

June 14, 2010 · NWS MAF · 1 event in 1 county or zone

A nearly stationary frontal boundary was located across the northern Permian Basin, and a dryline was present across far west Texas into southeast New Mexico. These features, in combination with a shortwave trough moving through the area, provided a focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A nearly stationary frontal boundary was located across the northern Permian Basin, and a dryline was present across far west Texas into southeast New Mexico. These features, in combination with a shortwave trough moving through the area, provided a focus for thunderstorm development. With an unstable atmosphere in place across the area, thunderstorms produced several reports of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 12:05 PM MST, 20 minutes earlier.

Area forecast discussion, Jun 14, 12:05 PM MST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT MON JUN 14 2010

.UPDATE...
WE HAVE UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH #317 IN
EFFECT UNTIL 9 PM CDT OR 8 PM MDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              97  69  93  71  /  30  60  30  30
CARLSBAD NM                98  67  96  65  /  30  20  30  30
DRYDEN TX                  98  74  95  73  /  20  40  10  10
FORT STOCKTON TX           97  73  95  70  /  50  40  20  20
GUADALUPE PASS TX          91  63  89  65  /  10  10  20  20
HOBBS NM                   93  64  93  65  /  50  40  30  30
MARFA TX                   91  63  92  59  /  30  30  40  40
MIDLAND INTL AIRPORT TX    98  71  96  70  /  20  50  30  30
ODESSA TX                  98  72  97  72  /  20  40  30  30
WINK TX                   102  72 102  69  /  40  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...DAWSON...GAINES...HOWARD...
     MARTIN...MITCHELL...SCURRY.

&&

78/06
Hazardous weather outlook, Jun 14, 12:17 PM MST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT MON JUN 14 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
217 PM CDT MON JUN 14 2010 /117 PM MDT MON JUN 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...GENERALLY EAST OF
AN ARTESIA TO CANDELARIA LINE. ANY STORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL. SOME STORMS THIS AFTERNOON AND EVENING WILL BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS. HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE IN THE
WESTERN LOW ROLLING PLAINS AND NORTHERN PERMIAN BASIN...IN THE
VICINITY OF A STALLED BOUNDARY. IN ADDITION...HEAVY RAINFALL
ASSOCIATED WITH ANY THUNDERSTORMS MAY LEAD TO THE POSSIBILITY OF
LOCALIZED FLASH FLOODING...ESPECIALLY OVER THE WESTERN LOW ROLLING
PLAINS AND NORTHERN PERMIAN BASIN. A SEVERE THUNDERSTORM WATCH AND
FLASH FLOOD WATCH ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THUNDERSTORM CHANCES WILL SHIFT WESTWARD.  ANY STORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL. AN ISOLATED STORM OR TWO MAY
BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS. IN ADDITION... HEAVY RAINFALL MAY LEAD TO THE POSSIBILITY
OF LOCALIZED FLASH FLOODING... ESPECIALLY OVER SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS...AND DAVIS MOUNTAINS.

OTHERWISE...THE CHANCE FOR THUNDERSTORMS ACROSS MUCH WEST TEXAS AND
SOUTHEAST
NEW MEXICO WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 11:07 AM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
107 PM CDT MON JUN 14 2010

TXZ045-141830-
GAINES-
107 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL GAINES COUNTY UNTIL 130 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF LOOP AT 106 PM
CDT...MOVING NORTHEAST AT 10 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE SEAGRAVES...LOOP AND STATE
HIGHWAY 83.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED
HAIL...STRONG WIND GUSTS...AND HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 14, 12:09 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT MON JUN 14 2010

NMZ033-034-TXZ045-141945-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
209 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL LEA AND WESTERN GAINES COUNTIES UNTIL 245 PM
CDT/145 PM MDT/...

A RAPIDLY INTENSIFYING THUNDERSTORM WAS LOCATED OVER NADINE AT 208
PM CDT/108 PM MDT/...MOVING NORTHEAST AT 20 MPH. THIS STORM IS
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS
NEAR 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
MONDAY EVENING/800 PM MDT MONDAY EVENING/ FOR SOUTHEAST NEW MEXICO
AND SOUTHWESTERN TEXAS.

&&

The radar

The Midland/Odessa radar (KMAF), 116 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
June 14, 12:25 PM MST to 12:30 PM MST
Where
Lea County, 1.5 mi NNW of Nadine
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.620, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241470.